Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can opioids cause itching on the hands, feet, back and stomach?

Answered by
Dr.
Dr. Lekshmi Rita Venugopal

General & Family Physician

Practicing since :2012

Answered : 2788 Questions

default
Posted on Tue, 30 Oct 2018 in Skin Hair and Nails
Question: I'm just trying to figure out what I'm allergic to. I've got itching on tops of feet, hands, and my back and stomach. I am on opioid medicines and thought it may be that but I didn't take it for 36 hours and the symptoms continues.
doctor
Answered by Dr. Lekshmi Rita Venugopal 2 hours later
Brief Answer:

Diagnosis: Opioid-induced pruritis most likely

Detailed Answer:

Hello,

Pruritis or itching is a common side effect of opioid medication, occurs in 10 to 20 % of people taking opioids orally.

The itching is not an allergic reaction, but rather a stimulation of certain spinal receptors triggering itching.

It can take up to 3 to 4 days after completely stopping opioids to relieve the itch.

You can take Phenergan (Promethazine, may need a prescription from your local physician) 25 mg thrice daily to help relieve the itching.

Also, apply moisturizers to your skin. Phenergan is sedative but is the most effective antihistamine to relieve opioid-induced itching.

While starting Phenergan, please be advised to discontinue any other antihistamine like Benadryl which you are already taking.

In future, using the lowest possible dose of opioids can help prevent itching.

Hope I have answered your query.

Take care

Regards,
Dr Lekshmi Rita Venugopal, General & Family Physician
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on